Heavy Snow, Rock Island
- When
- January 4, 2:30 PM CST to 11:00 PM CST
- Where
- Rock Island forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
The first major winter storm of the season began during the evening hours of 3 January 2004 and ended by 2300 CST 4 January 2004. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The first major winter storm of the season began during the evening hours of 3 January 2004 and ended by 2300 CST 4 January 2004. A majority of the heavy snow fell across Eastern Iowa and north of U.S. 34, but mesoscale banding produced heavy snow in some Illinois counties along Interstate 80. Total snow amounts for this storm were generally 6 to 8 inches with the resultant mesoscale banding producing amounts of 8 to 10 inches across the Iowa counties of Washington, Muscatine, Keokuk, Louisa, and Jones. Mesoscale banding of the snow during the day on 4 January 2004 resulted in some areas receiving heavy snow while others did not. A perfect example was in Delaware County Iowa. A mesoscale heavy snow band deposited 7 inches of snow over the southeast corner of the county while the remainder of the county saw amounts in the 4 to 6 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 4, 4:31 AM CST, 9 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 431 AM CST SUN JAN 4 2004 DECENT GFS AND ETA AGREEMENT WITH 00Z RUNS IN HANDLING MAJOR SYNOPTIC AND SOME MESOSCALE FEATURES SUGGEST SOME CONFIDENCE THAT ONGOING WARNINGS AND ADVISORY AREA PRETTY MUCH ON TARGET. SPOTTER AND COOP REPORTS INDICATE THAT OVERNIGHT ISENTROPIC SNOWS HAVE ALREADY LAID A STRIP OF 2-4 INCHES OF SNOW FROM WASHINGTON...TO MUSCATINE...AND THE SOUTHERN QUAD CITIES. WITH MAIN SFC LOW ENERGY STILL DEVELOPING OVER THE SOUTHERN PLAINS ATTM AND GETTING READY TO START PULLING OUT ACRS THE AR/MO BORDER...MAIN ROUND OF DYNAMIC SNOW PRODUCTION YET TO COME. REGIONAL RADAR LOOPS INDICATING THIS ALREADY ORGANIZING FROM EASTERN NE...FAR NORTHERN MO...TO SOUTH CENTRAL IA AND DEVELOPING EAST QUICKLY. REAR REGION UPPER SUPPORT OFF H3 150 KT+ JET MAX OVER LK MI...ALONG WITH PLENTY OF LOW TO MID LEVEL FORCING AND MOISTURE INJECTION LOOKS TO STILL COMBINE FOR RATHER BROAD SWATH OF 5 TO 10 INCHES(STORM TOTAL) ACRS THE CENTRAL CWA BY SUNDAY EVENING. FORCING TO THE LEFT OF H85 MB TRACK AND INCOMING MAIN VORT NOSE AND CVA PUNCH ALSO SUPPORT THIS GENERAL BAND PLACEMENT OF HEAVIER SNOW. PEAK DEEP LIFT STILL LOOKS TO OCCUR FROM MID MORNING THROUGH EARLY AFTERNOON IN THE BULK OF THE CWA...WITH TIME SECTIONS INDICATING SOME WARM SIDE DENDRITIC POTENTIAL IN MAX LIFT AND SATURATION LEVELS AROUND H6 MB TOWARD MIDDAY. HAVE UPGRADED JO DAVIESS AND STEPHENSON COUNTIES TO A WARNING WITH PROJECTED DEF ZONE HEAVIER SNOWS PULLING UP NORTHEAST AND CLIPPING THE SOUTH HALF OF THOSE COUNTIES WITH AT LEAST 6 INCH SNOW TOTALS BY THIS EVENING. LOWER LVL NORTHEAST FETCH A CONCERN THOUGH AND WILL CONTINUE TO EAT AWAY AT ADVANCING PRECIP AND ADEQUATE SATURATION PROCESSES. THUS...WILL KEEP ONGOING ADVISORY ACRS THE REST OF THE FAR NORTHERN CWA IN NORTHEAST IA. EVEN UPGRADED COUNTIES IN EXTREME NORTHWEST IL MAY HAVE A LARGE SNOW GRADIENT FROM NORTH TO SOUTH DUE TO DRY NORTH INFLUX AND LATE START OF LLVL SATURATION AND PRECIP. FCST SOUNDINGS SEEM TO BE UNDERPLAYING WARM WEDGE ALOFT ACRS THE FAR SOUTHERN CWA AND FEEL ROUNDS OF FREEZING RAIN AND ESPECIALLY SLEET TO KNOCK DOWN TOTAL SNOW ACCUMULATION POTENTIAL IN THESE AREAS... ESPECIALLY IN THE FAR SOUTHEASTERN TIP OF THE CWA. LITTLE OR NO OVERNIGHT SNOW HAS ALSO PUT THESE AREAS BEHIND THE AREAS FURTHER TO THE NORTH WHICH WILL HAVE GREATER SNOWFALL TOTALS BY THE TIME ITS ALL OVER(DUE TO 1-2 PUNCH COMBO OF OVERNIGHT ISENTROPIC SNOWS AND DEF ZONE PRECIP). WILL STILL KEEP THE SOUTH IN A WARNING FOR THE COMBINED THREAT OF SOME ICING...ALONG WITH FOLLOWING SIGNIFICANT ACCUMULATIONS OF SNOW STILL EXPECTED FOR TREACHEROUS TRAVEL AND IMPACT ON THE LOCAL AREA. COORDINATED WITH ILX VERBALLY...THANX && DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR BUCHANAN... DELAWARE...AND DUBUQUE. WINTER STORM WARNING CONTINUES THROUGH THIS EVENING FOR THE REMAINDER OF EASTERN IOWA. IL...JO DAVIESS AND STEPHENSON COUNTIES UPGRADED TO A WINTER STORM WARNING THROUGH THIS EVENING. WINTER STORM WARNING CONTINUES THROUGH THIS EVENING FOR THE REMAINDER OF NORTHWEST AND WEST CENTRAL ILLINOIS COUNTIES. MO...WINTER STORM WARNING CONTINUES THROUGH THIS EVENING FOR SCOTLAND AND CLARK COUNTIES. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CST SUN JAN 4 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CST SUN JAN 4 2004 ...WINTER STORM WITH SIGNIFICANT SNOWS TODAY...THEN VERY COLD NEXT WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... A STRONG WINTER STORM WILL MOVE NORTHEAST THROUGH FAR SOUTHERN MISSOURI AND THE OHIO RIVER VALLEY TODAY. IN ADDITION TO THE SNOWS THAT FELL OVERNIGHT...THIS SYSTEM WILL BRING ADDITIONAL MODERATE TO HEAVY SNOW TO THE AREA THIS MORNING AND INTO THE EARLY AFTERNOON AS IT MOVES SOUTH OF THE AREA. MUCH OF THE AREA WILL EXPERIENCE SNOWFALL ACCUMULATION TOTALS OF 5 TO 10 INCHES BY SUNDAY EVENING...WITH LOCALLY HIGHER AMOUNTS. AT THIS TIME IT APPEARS THAT THE HIGHEST AMOUNTS WILL BE ALONG A 50 MILE WIDE SWATH...CENTERED ALONG A LINE FROM SOUTHWEST OF SIGOURNEY IN KEOKUK COUNTY...THROUGH THE QUAD CITIES...AND THROUGH STERLING IN WHITESIDE COUNTY. A DRIER NORTH WIND WILL KEEP SNOW AMOUNTS DOWN FROM INDEPENDENCE IOWA...TO DUBUQUE WHERE ONLY 2 TO 5 INCHES OF SNOW ACCUMULATION IS EXPECTED. AREAS IN FAR NORTHWEST ILLINOIS WILL RECEIVE FROM 3 TO 6 INCHES. SLEET AND FREEZING RAIN WILL MIX IN WITH THE SNOW IN AREAS ALONG AND SOUTH OF A MEMPHIS MISSOURI...TO FORT MADISON...AND TO A MONMOUTH ILLINOIS LINE THIS MORNING. THIS MAY LIMIT SNOWFALL TOTALS IN THESE AREAS TO 3 TO 6 INCHES. BUT ANY ICING AND SLEET ACCUMULATION THAT OCCURS IN THESE AREAS FOLLOWED BY SIGNIFICANT SNOWFALL...WILL STILL CREATE HAZARDOUS TRAVEL TODAY IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS TO WARRANT A WINTER STORM WARNING. A WINTER STORM WARNING CONTINUES THROUGH THIS EVENING FOR ALMOST THE ENTIRE AREA...EXCEPT THE INDEPENDENCE...MANCHESTER AND DUBUQUE AREAS WHERE A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING. AS THE SNOW TAPERS OFF AND ENDS THIS EVENING...INCREASING NORTHWEST WINDS TO 15 TO 25 MPH WILL CONTINUE TO CAUSE TRAVEL PROBLEMS WITH BLOWING AND DRIFTING OF THE NEWLY FALLEN SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A REINFORCEMENT OF COLD ARCTIC AIR OVER A FRESH SNOWPACK AFTER THE STORM SYSTEM PASSES...WILL LEAD TO SOME OF THE COLDEST TEMPERATURES SO FAR THIS WINTER. TEMPERATURES WILL APPROACH...OR EVEN FALL BELOW ZERO BY TUESDAY MORNING WITH VERY COLD WIND CHILLS. THE NEXT CHANCE FOR SOME LIGHT ACCUMULATING SNOW NOW APPEARS TO BE LATE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE: WWW.CRH.NOAA.GOV/DVN (LOWER CASE) DLF/12
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384537, 5384536, 5384538.